Breaking News Emails
An entire class of diabetes drugs can cause severe and disabling joint pain, the Food and Drug Administration cautioned patients on Friday.
The drugs, which include Januvia, Onglyza, Tradjenta and Nesina, are all in the same class and work by making more insulin available to the body. Januvia was the first approved in the U.S. in 2006.
“The U.S. Food and Drug Administration (FDA) is warning that the type 2 diabetes medicines sitagliptin, saxagliptin, linagliptin, and alogliptin may cause joint pain that can be severe and disabling,” the agency said in a statement that uses the generic names of the drugs.
“We have added a new Warning and Precaution about this risk to the labels of all medicines in this drug class, called dipeptidyl peptidase-4 (DPP-4) inhibitors.”
The drugs are already linked with some potentially severe side-effects. Januvia, for instance, can cause a severe inflammation of the pancreas called pancreatitis that’s not only excruciating but that can be deadly. Onglyza has been linked with a higher risk of heart failure.
“Patients should not stop taking their DPP-4 inhibitor medicine, but should contact their health care professional right away if they experience severe and persistent joint pain. Health care professionals should consider DPP-4 inhibitors as a possible cause of severe joint pain and discontinue the drug if appropriate,” the FDA said.
FDA searched its database that has reports of potential drug side-effects. These side-effects can be caused by drugs, but not always. The FDA analysis suggests that people taking these particular diabetes drugs did have a higher risk of severe joint pain.
“Patients started having symptoms from one day to years after they started taking a DPP-4 inhibitor. After the patients discontinued the DPP-4 inhibitor medicine, their symptoms were relieved, usually in less than a month. Some patients developed severe joint pain again when they restarted the same medicine or another DPP-4 inhibitor,” the FDA said.